Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Pittsburgh, PA

July 28, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2000, 2:23 PM EDT for Allegheny County, Pennsylvania. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 2:23 PM EDT (18:23 UTC)
Expired
Jul 28, 2000, 3:30 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:30 PM EDTHail 1.25Pittsburgh, PA
Jul 28, 2:31 PM EDTHail 0.75Homestead, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS51 KPBZ 281823
SVRPIT
PAC003-281930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF FOX CHAPEL...MOVING NORTHEAST
  AT 15 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  CHESWICK AND BLAWNOX...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:15 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 11:15 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT FRI JUL 28 2000

UPPED POPS TO 50 ALL ZONES AND PUSHED WINDS 10 TO 15 BASED ON LATE
MORNING GUSTS. ALREADY 2+ INCHES NE JEFFERSON COUNTY...MAYBE A LITTLE
HAIL EARLIER...BUT MORE SHOWERS AND THUNDERSTORMS PROBALY AFFECTING
AREA LATE MORING AND THIS AFT.

ALOFT...H5 LOW WITH LITTLE MOVEMENT. LOBE PIVOTS THRU LATE TODAY AND
TONIGHT WITH ADDITIONAL LOW LEVEL MOSITURE CONVERGENCE. BROKEN LINE
CONVECTION CURRENTLY ABOUT WEST ERIE TO CENTRAL WV PROBABALY INC
AND SLOWLY PUSHING THRU THIS AFT AND EVE. HEAVY RAINERS GOOD BET
WITH RELATIVELY WEAK MEAN MID-TROP FLOW. WET BULB ZERO 11K...AND CAD
ALOFT BY ABOUT 2-3C DURING AFTERNOON. MAYBE SOME HAIL AS WELL.

.PBZ...
MD...NONE.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 400 PM EDT FRIDAY FOR ZONE PAZ016.

WV...NONE.

KANE

In the hours before

Special weather statement, Jul 28, 1:42 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT FRI JUL 28 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281856-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
142 PM EDT FRI JUL 28 2000

...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE REGION...

SHOWERS AND THUNDERSTORMS WERE BECOMING WIDESPREAD ACROSS THE AREA.
LOOK FOR TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS. THERE COULD ALSO BE SOME HAIL. THE
STRONGEST STORMS EARLY THIS AFTERNOON WERE OVER BEAVER...ALLEGHENY
AND CLARION COUNTIES IN PENNSYLVANIA. ALSO...IN JEFFERSON
COUNTY...OHIO AND PRESTON...TUCKER...AND HANCOCK COUNTIES IN WEST
VIRGINIA. THE THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTHEAST
ABOUT 15 MPH. BE ALERT FOR THE HEAVY RAIN...FREQUENT LIGHTNING AND
BRIEF GUSTY WINDS DURING THE AFTERNOON.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:14 PM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 28, 2:35 PM EDTSevere Thunderstorm WarningPBZWestmoreland55 min
Jul 28, 2:52 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 28, 3:05 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 28, 3:09 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jul 28, 3:21 PM EDTFlash Flood WarningPBZIndiana3 hr
Jul 28, 5:21 PM EDTFlash Flood WarningPBZAllegheny, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.